Category: 

What are the Dangers of Combining Codeine and Alcohol?

Article Details
  • Written By: Marjorie McAtee
  • Edited By: W. Everett
  • Last Modified Date: 29 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Codeine and alcohol can produce deadly side effects if used in combination. Codeine is a prescription narcotic, often used as a pain reliever. It should generally only be used under the supervision of a doctor, and it is usually not recommended for use by those with a history of addiction or substance abuse problems. Side effects of codeine use can include cognitive impairment, delayed reaction times, and physical addiction. Using codeine and alcohol together can significantly increase the risk and severity of side effects, and can even be fatal.

The narcotic pain reliever known as codeine is generally considered a habit-forming drug. It is not typically prescribed to patients who have a history of substance abuse, out of a concern that these patients may misuse the drug. Even patients who have been using the drug under medical supervision may experience withdrawal symptoms if use is suddenly discontinued. Using codeine without medical supervision, or in higher doses than prescribed, can be dangerous. Codeine is generally prescribed to help relieve mild to moderate pain.

Ad

People who are taking codeine for pain relief are generally advised not to drink alcohol at all while using the drug. Foods and other medications that contain alcohol, even in small amounts, are generally considered unsafe for use in conjunction with codeine. Codeine normally has a sedative effect on the brain, so its use can have significant cognitive side effects, including delayed reaction times, grogginess and impairment of thought processes. Patients are generally advised to avoid operating machinery or driving while taking codeine, since the side effects of the drug can make these activities dangerous for the patient.

Using codeine and alcohol together is generally considered completely unsafe. Both codeine and alcohol can depress the central nervous system. Mixing two central nervous system depressants together can lead to significantly increased mental sedation. Combining the two drugs can depress the central nervous system enough to lead to death.

Similar narcotic drugs, such as hydrocodone or morphine, can also produce dangerous side effects when used in combination with alcohol. Physicians generally recommend that no drug, including over-the-counter drugs, be used in combination with alcohol. Alcohol can cause a number of unpleasant and dangerous drug reactions, so most doctors believe it's better to play it safe and avoid alcohol use altogether when using any kind of prescription or non-prescription drug.

Ad

You might also Like

Recommended

Discuss this Article

ZipLine
Post 3

I never mixed my codeine medication with alcohol but I did once accidentally take another narcotic a short time after codeine. It was awful, I had respiratory distress and had to go to the ER. I'd imagine that mixing codeine with alcohol would cause a similar reaction.

donasmrs
Post 2

I'm not a doctor or expert but I've spent many years volunteering at rehab centers and I have met many people who abuse drugs and alcohol.

From what I have seen and heard, I know that many people abuse codeine and some do mix it with alcohol and other substances. Of course, it's dangerous and even deadly. I think people who mix codeine and alcohol know this but they still do it. So instead of saying "just don't do it," should we be giving more realistic advice about this topic?

Are there certain dosages, amounts and time limits that these people can apply to avoid serious side effects? I think it would be better to try to inform people because the truth is they're probably not going to take our advice of not mixing drugs and alcohol. Maybe we can at least prevent them from causing irreversible damage to their organs and maybe death.

ddljohn
Post 1

In college, there was someone in my dorm who died from combining alcohol and codeine. I think he was prescribed the drug after a surgery and might have started abusing it. They rushed him to the hospital when they found him on the floor but it was too late. I can never forget this incident and I have always been very careful about mixing drugs and alcohol for this reason. I think that when one is unsure about an interaction, it's always best to avoid alcohol no matter what.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email